Regularity results for parabolic systems related to a class of non-Newtonian fluids. (English) Zbl 1052.76004

The paper studies the regularity of a parabolic system describing electrorheological fluids \( u_t = \text{div } a(x,t,Du)=0\), where the vector field \(a\) exhibits non-standard growth. Such systes may also model other non-Newtonian fluids. A weak solution to the system is found by using additional condition on the growth of solution gradient. Partial \(C^{0,\alpha}\) regularity of spatial gradient of the weak solution is proved. The techniques developed in the paper can be extended to non-homogeneous systems provided the right-hand side satisfies appropriate growth assumptions. Local higher integrability (i.e. the fact that the weak solution and its gradient belong to certain Lebesgue and Sobolev spaces) is proved, and estimates on the parabolic Hausdorff measure of the singular set are given.


76A05 Non-Newtonian fluids
76W05 Magnetohydrodynamics and electrohydrodynamics
35Q35 PDEs in connection with fluid mechanics
35K50 Systems of parabolic equations, boundary value problems (MSC2000)
35B65 Smoothness and regularity of solutions to PDEs
76D03 Existence, uniqueness, and regularity theory for incompressible viscous fluids
Full Text: DOI Numdam Numdam EuDML


[1] Acerbi, E.; Mingione, G., Regularity results for a class of functionals with nonstandard growth, Arch. rational mech. anal., 156, 121-140, (2001) · Zbl 0984.49020
[2] Acerbi, E.; Mingione, G., Regularity results for electrorheological fluids: the stationary case, C. R. acad. sci. Paris ser. I, 334, 817-822, (2002) · Zbl 1017.76098
[3] Acerbi, E.; Mingione, G., Regularity results for stationary electro-rheological fluids, Arch. rational mech. anal., 164, 213-259, (2002) · Zbl 1038.76058
[4] Bildhauer, M.; Fuchs, M., Partial regularity for variational integrals with (s,μ,q)-growth, Calc. var. partial differential equations, 13, 537-560, (2001) · Zbl 1018.49026
[5] M. Bildhauer, M. Fuchs, Variants of the Stokes problem: the case of anisotropic potentials J. Math. Fluid Mechanics, submitted for publication · Zbl 1072.76019
[6] Caffarelli, L.; Kohn, R.V.; Nirenberg, L., Partial regularity of suitable weak solutions of the navier – stokes equations, Comm. pure appl. math., 35, 771-831, (1982) · Zbl 0509.35067
[7] Campanato, S., On the nonlinear parabolic systems in divergence form. Hölder continuity and partial Hölder continuity of the solutions, Ann. mat. pura appl. (4), 137, 83-122, (1984) · Zbl 0704.35024
[8] Coscia, A.; Mingione, G., Hölder continuity of the gradient of p(x)-harmonic mappings, C. R. acad. sci. Paris ser. I, 328, 363-368, (1999) · Zbl 0920.49020
[9] L. Diening, Theoretical and numerical results for electrorheological fluids, Ph.D. Thesis, University of Freiburg, 2002 · Zbl 1022.76001
[10] L. Esposito, F. Leonetti, G. Mingione, Sharp regularity for functionals with (p,q) growth, J. Differential Equations, in press · Zbl 1072.49024
[11] Frehse, J.; Seregin, G.A., Full regularity for a class of degenerated parabolic systems in two spatial variables, Manuscripta math., 99, 517-539, (1999) · Zbl 0931.35029
[12] Frehse, J.; Seregin, G.A., Regularity of solutions to variational problems of the deformation theory of plasticity with logarithmic hardening, Amer. math. soc. transl. ser., 2, 193, (1999)
[13] Fuchs, M.; Seregin, G.A., Variational methods for problems from plasticity theory and for generalized Newtonian fluids, Lecture notes in math., vol. 1749, (2000), Springer Berlin
[14] Fuchs, M.; Seregin, G.A., Variational methods for fluids of prandtl – eyring type and plastic materials with logarithmic hardening, Math. methods appl. sci., 22, 317-351, (1999) · Zbl 0928.76087
[15] Giaquinta, M., Growth conditions and regularity, a counterexample, Manuscripta math., 59, 245-248, (1987) · Zbl 0638.49005
[16] Giusti, E., Direct methods in the calculus of variations, world scientific publishing co., inc., river edge, NJ, (2003)
[17] Ladyzhenskaya, O.A., On nonlinear problems of continuum mechanics, (), Amer. math. soc. translation (2), 70, 560-573, (1968), English translation in:
[18] Ladyzhenskaya, O.A., New equations for description of motion of viscous incompressible fluids and global solvability of boundary value problems for them, Proc. Steklov inst. math., 102, (1967) · Zbl 0202.37802
[19] Ladyzhenskaya, O.A., On some modifications of the navier – stokes equations for large gradient of velocity, Zap. nauchn. sem. leningrad odtel. mat. inst. Steklov (LOMI), Sem. math. V.A. Steklov math. inst. leningrad, 7, 126-154, (1968), English translation in: · Zbl 0195.10602
[20] Ladyzhenskaya, O.A.; Seregin, G.A., On partial regularity of suitable weak solutions to the three-dimensional navier – stokes equations, J. math. fluid mech., 1, 356-387, (1999) · Zbl 0954.35129
[21] Ladyzhenskaya, O.A.; Solonnikov, V.A.; Uraltseva, N.N., Linear and quasilinear equations of parabolic type, Translations of mathematical monographs, vol. 23, (1967), American Mathematical Society
[22] Lieberman, G.M., Gradient estimates for a new class of degenerate elliptic and parabolic equations, Ann. scuola norm. sup. Pisa cl. sci. (4), 21, 497-522, (1994) · Zbl 0839.35018
[23] Lions, J.-L., Quelques methodes de resolution des problemes aux limites non lineaires, (1969), Gauthier-Villars Paris · Zbl 0189.40603
[24] P. Marcellini, Un exemple de solution discontinue d’ un probléme variationnel dans le cas scalaire, Preprint Dip. Mat. “U. Dini”, Univ. Firenze, 1987
[25] Marcellini, P., Regularity and existence of solutions of elliptic equations with p,q-growth conditions, J. differential equations, 90, 1-30, (1991) · Zbl 0724.35043
[26] Mingione, G., The singular set of solutions to non-differentiable elliptic systems, Arch. rational mech. anal., 166, 287-301, (2003) · Zbl 1142.35391
[27] Malek, J.; Necas, J.; Růžička, M., On weak solutions to a class of non-Newtonian incompressible fluids in bounded three-dimensional domains: the case p⩾2, Adv. differential equations, 6, 257-302, (2001) · Zbl 1021.35085
[28] Malek, J.; Necas, J.; Rokyta, M.; Růžička, M., Weak and measure-valued solutions to evolutionary pdes, Appl. math. math. comp., vol. 13, (1996), Chapman-Hall London · Zbl 0851.35002
[29] Rajagopal, K.R.; Wineman, A.S., Flow of electrorheological materials, Acta mech., 91, 57-75, (1992) · Zbl 0746.76095
[30] Rajagopal, K.R.; Růžička, M., Mathematical modeling of electrorheological materials, Contin. mech. thermodyn., 13, 59-78, (2001) · Zbl 0971.76100
[31] Růžička, M., Electrorheological fluids: modeling and mathematical theory, Lecture notes in math., vol. 1748, (2000), Springer Berlin · Zbl 0968.76531
[32] Růžička, M., Flow of shear dependent electrorheological fluids, C. R. acad. sci. Paris ser. I math., 329, 393-398, (1999) · Zbl 0954.76097
[33] Seregin, G.A., Interior regularity for solutions to the modified navier – stokes equations, J. math. fluid mech., 1, 235-281, (1999) · Zbl 0961.35106
[34] Seregin, G.A., On the number of singular points of weak solutions to the navier – stokes equations, Comm. pure appl. math., 54, 1019-1028, (2001) · Zbl 1030.35133
[35] Seregin, G.A.; Sverak, V., Navier – stokes equations with lower bounds on the pressure, Arch. rational mech. anal., 163, 65-86, (2002) · Zbl 1002.35094
[36] Temam, R., Navier – stokes equations. theory and numerical analysis, Studies in mathematics and its applications, vol. 2, (1984), North-Holland Amsterdam · Zbl 0568.35002
[37] Zhikov, V.V., Meyers type estimates for solving the nonlinear Stokes system, Differential equations, 33, 107-114, (1997) · Zbl 0911.35089
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.